Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Modules and stability theory

Authors: Anand Pillay and Mike Prest
Journal: Trans. Amer. Math. Soc. 300 (1987), 641-662
MSC: Primary 03C60; Secondary 03C45, 16A45
MathSciNet review: 876470
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Modules are now widely recognized as important examples of stable structures. In fact, in the light of results and conjectures of Zilber [Zi] ( $ {\aleph _1}$-categorical structures are ``field-like'', ``module-like'' or ``trivial''), we may consider modules as one of the typical examples of stable structures. Our aim here is both to prove some new results in the model theory of modules and to highlight the particularly clear form of, and the algebraic content of, the concepts of stability theory when applied to modules.

One of the main themes of this paper is the connection between stability-theoretic notions, such as ranks, and algebraic decomposition of models.

We will usually work with $ T$, a complete theory of $ R$-modules, for some ring $ R$. In $ \S2$ we show that the various stability-theoretic ranks, when defined, are the same. In $ \S3$ we show that $ T$ (not necessarily superstable) is nonmultidimensional (in the sence of Shelah [Sh1]). In $ \S4$ we consider the algebraic content of saturation and we show, for example, that if $ M$ is a superstable module then $ M$ is $ F_{{\aleph _0}}^a$-saturated just if $ M$ is pure-injective and realizes all types in finitely many free variables over $ \phi $. In $ \S5$ we use our methods to reprove Ziegler's theorem on the possible spectrum functions. In $ \S6$ we show the profusion (in a variety of senses) of regular types. In $ \S7$ we give a structure theorem for the models of $ T$ in the case where $ T$ has $ U$-rank 1.

References [Enhancements On Off] (What's this?)

  • [Ba] W. Baur, Elimination of quantifiers for modules, Israel J. Math. 25 (1976), 64-70. MR 0457194 (56:15409)
  • [Fi] E. Fisher, Abelian structures, Yale Univ., 1975, first part published as Abelian structures. I, in Lecture Notes in Math., vol. 616, Springer-Verlag, Berlin, 1977. MR 0540014 (58:27459)
  • [Ga1] S. Garavaglia, Direct product decomposition of theories of modules, J. Symbolic Logic 44 (1979), 77-88. MR 523490 (80c:03038)
  • [Ga2] -, Decomposition of totally transcendental modules, J. Symbolic Logic 45 (1980), 155-164. MR 560233 (81a:03032)
  • [Ga3] -, Dimension and rank in the model theory of modules, preprint, Univ. of Michigan, East Lansing, 1980.
  • [Ga4] -, Forking in modules, Notre Dame J. Formal Logic 22 (1981), 155-162. MR 611483 (82g:03059)
  • [Ho] W. Hodges, Modules and abelian groups (in preparation).
  • [Ls1] D. Lascar, Ranks and definability in superstable theories, Israel J. Math. 23 (1976), 53-87. MR 0409169 (53:12931)
  • [Ls2] -, Relation entre le rang U et le poids, Fund. Math. 21 (1984), 117-123. MR 765327 (86g:03057)
  • [LP] D. Lascar and B. Poizat, An introduction to forking, J. Symbolic Logic 44 (1979), 330-350. MR 540665 (80k:03030)
  • [Mc] A. Macintyre, On $ {\omega _1}$-categorical theories of fields, Fund. Math. 71 (1971), 1-25. MR 0290954 (45:48)
  • [Mo] L. Monk, Elementary-recursive decision procedures, PhD. thesis, Univ. of California, Berkeley, 1975.
  • [PP] A. Pillay and M. Prest, Forking and pushouts in modules, Proc. London Math. Soc. (3) 46 (1983), 365-384. MR 693046 (84m:03048)
  • [Po] B. Poizat, Sous-groupes définissables d'un group stable, J. Symbolic Logic 46 (1981), 137-146. MR 604887 (82g:03054)
  • [Pt1] M. Prest, Pure-injectives and $ T$-injective hulls of modules, Bedford College, 1981, preprint.
  • [Pt2] -, The generalized RK order, orthogonality and regular types for modules, J. Symbolic Logic 50 (1985), 202-219. MR 780535 (86m:03058)
  • [R] D. J. S. Robinson, Finiteness conditions and generalized soluble groups, Vol. I, Springer-Verlag, Berlin, 1972.
  • [Ro1] P. Rothmaler, Total transzendente abelsche Gruppen und Morley-Ran, Report des Zentralinstituts für Math. und Mechanik, Akad. Wissenschaften der DDR, Berlin, 1978. MR 514559 (80c:03035)
  • [Ro2] -, Some model theory of modules. II. On stability and categoricity of flat modules, J.Symbolic Logic 48 (1983), 970-985. MR 727787 (85e:03084)
  • [Ro3] -, Stationary types in modules Z. Math. Logik Grundlag. Math. 29 (1983), 445-464. MR 716859 (85e:03086)
  • [Sg1] G. Sabbagh, Aspects logiques de la pureté dans les modules, C. R. Acad. Sci. Paris 271 (1970), 909-912. MR 0274506 (43:269)
  • [Sg2] -, Sous-modules purs, existentiellement clos et élémentaires, C. R. Acad. Sci. Paris 272 (1971), 1289-1292. MR 0304161 (46:3296)
  • [Sh1] S. Shelah, Classification theory, North-Holland, Amsterdam, 1978. MR 513226 (81a:03030)
  • [Sh2] -, The spectrum problem. IV, preprint 1982
  • [Zg] M. Ziegler, Model theory of modules, Ann. Pure Appl. Logic 26 (1984), 149-213. MR 739577 (86c:03034)
  • [Zi] B. Zilber, The structure of models of uncountably categorical theories, preprint 1983. MR 804692 (87d:03093b)
  • [Zm] W. Zimmermann, Rein injektive direkte Summen von Moduln, Comm. Algebra 5 (1977), 1083-1117. MR 0450327 (56:8623)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03C60, 03C45, 16A45

Retrieve articles in all journals with MSC: 03C60, 03C45, 16A45

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society